T + 149 Bad Timing

Well yesterday proved to be rather eventful. Firstly in my cold addled state when I got up I took my ciclosporin tablet which I am not supposed to do on clinic days because they take a blood sample to get my current "ambient" level, as it were. By taking my tablet I rendered this test useless as it would be artificially high from the spike that occurs for a few hours after I take a dose.

This was particularly bad timing because it would have been the first ciclosporin level since I stopped taking the anti-fungal medicine itraconazole which was elevating my levels previously meaning I was on the low dose of only 50/25 mg.

I've never made that mistake before and I do put it down to not being completely compos mentis because of my cold. As well as that my skin was very dry on my face and I had two patches of rash on my forearms so it looked pretty certain my Graft Vs Host Disease (GVHD) was coming back. This might well have been caused by my ciclosporin level dropping too low now my anti-fungal meds had stopped. However as it was only two small patches I was hoping the doc would say I could treat it with just the steroid cream and not need to go back on the steroid tablets.

When I arrived at the hospital I really struggled on the walk from the car park up to the clinic and I wondered if my haemoglobin might be a bit low. I'd noticed my energy levels were a bit lower than usual and I got a pain in my shoulder blades doing the washing up the other day but put this down to my cold.

I had my bloods taken and then saw the doc, not my official consultant but the one who looked after me whilst she was on maternity leave. This doc confirmed I was getting GVHD and  that my haemoglobin was 8.8 which is pretty low. He booked me in for a blood transfusion on Tuesday 17th Feb. This is my first transfusion since 23rd December so I've done pretty well but I was hoping that I had started to hold my own on the red blood cell front. The doc said it was still normal to be needing transfusions at this stage and it was always the slowest of the blood cells to recover after the transplant.

The doc asked me if my rash was anywhere apart from these two patches on my arms and I said no everywhere else was clear. As the GVHD was localised to a couple of places we agreed to try just the betnovate cream rather than start back on the steroids. I also made an appointment with the day unit for this morning so I could get ciclosporin level.

When I got home I took off my shirt to put the cream on my arms and saw that, since checking after my shower this morning, the rash had spread to most of my chest and a bit on my back. I put the betnovate cream on all this but suspected that with it spreading this quickly and becoming so widespread I would need to go back on the steroid tablets.

I logged on to work when I got home and was fine for most of the afternoon. Just around 17:00, knocking off time, I felt my energy levels completely crash and I was totally shattered. I went for a nap for a couple of hours and that helped but when I woke my temperature was quite high probably because I'd left the heating on full blast whilst I was sleeping and I'd been under the covers with my shirt on.

It took a long time for my temperature to come down over the course of the evening and I felt pretty rough. I came very close to ringing the hospital to see if I needed to go in but thankfully my temperature slowly came down to a reasonable level.

As it happened yesterday Gareth was off sick from work with a cold ( which he probably got from me ) for the second day and I was really grateful to have him around. Despite not being 100% well himself he looked after me, cooked me dinner and generally made things easier for me to cope with.

Even so yesterday evening was probably one of the worse times since I came out of hospital and the triple whammy of cold, GVHD and low haemoglobin made me feel thoroughly miserable.

Today I've been a little better and my trip to the day unit was not without incident but that will have to wait until tomorrow as the twenty five minutes or so it has taken to compose this post has taken most of my energy. That and the fact this post is way too long already means I'll leave that tale until tomorrow.

However in the style of TV series these days, here is a trailer:-

On tomorrow's episode: The rash spreads and our hero is threatened with a skin biopsy.....

Comments

Popular posts from this blog

Glossary of Medical Terms

T+915 No news is good news

The story so far....